Nebraska, 2003

Hail in Nebraska, May 29, 2003

May 29, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 4:34 PM CST, 44 minutes earlier.

Area forecast discussion, May 29, 4:34 PM CST, 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT THU MAY 29 2003

SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED ALONG MID LEVEL
WARM ADVECTION ARE QUICKLY EXITING THE CWA. HAVE UPDATED THE GRIDS
TO REFLECT THIS...WITH A RETURNING CHANCE FOR THUNDERSTORMS AS THE
COLD FRONT OVER THE WESTERN DAKOTAS SPREADS QUICKLY EAST. LOOKS LIKE
CHANCE FOR THUNDER WILL MOVE BACK INTO NORTHWEST CWA BY ABOUT
03Z...TO THE I29 CORRIDOR ABOUT 06Z AND INTO THE EAST ABOUT 08Z.
MOST OF THE ACTIVITY...IF THERE IS MUCH...WILL SHIFT EAST OF THE CWA
BY ABOUT 10 TO 12Z. SMALLEST CHANCES WILL BE ACROSS SOUTHWEST CWA
WITH BEST CHANCE OVER NORTHEAST CWA.

ZFP UPDATE OUT SHORTLY.

.FSD...NONE

08
Hazardous weather outlook, May 29, 10:06 AM CST, 7 hours 12 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE OVER
THE CENTRAL DAKOTAS EARLY TONIGHT...AND OVER SOUTHWEST MINNESOTA
AND NORTHWEST IOWA LATE TONIGHT. A BRISK SOUTHERLY FLOW WILL
BRING BACK SOME MOISTURE AND INSTABILITY AHEAD OF THE FRONT THIS
AFTERNOON AND EVENING. DUE TO THE WARM MID LEVEL TEMPERATURES...
ANY THUNDERSTORM DEVELOPMENT SHOULD BE INHIBITED AHEAD OF THE
TROUGH. HOWEVER...SOME COOLING ALOFT WILL TAKE PLACE IN THE
CENTRAL DAKOTAS LATE THIS AFTERNOON...AS THE SURFACE TEMPERATURES
WARM INTO THE MID 80S TO LOWER 90S NEAR AND WEST OF THE JAMES
RIVER. WIDELY SCATTERED THUNDERSTORMS SHOULD THEN DEVELOP WEST OF
THE JAMES RIVER LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS SHOULD MOVE OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST IOWA TONIGHT. ISOLATED SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...MAINLY EAST OF INTERSTATE 29 AND NORTH OF INTERSTATE
90 THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN SOUTHEAST SOUTH
DAKOTA...AFTER 8 PM IN SOUTHWEST MINNESOTA...AND AFTER 10 PM IN
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 29, 2:30 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10 NE HUB CITY            SD   .75 INCH HAIL
05/29/03   CLAY                           REPORTED BY PUBLIC.
Local storm report, May 29, 2:44 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    7 W WESTFIELD             IA   .88 INCH HAIL
05/29/03   PLYMOUTH                       REPORTED BY PUBLIC.
Local storm report, May 29, 3:09 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    8 NW ALCESTER             SD   .88 INCH HAIL
05/29/03   UNION                          REPORTED BY PUBLIC.
Local storm report, May 29, 3:24 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    AKRON                     IA   .88 INCH HAIL
05/29/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

The radar

The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
May 29, 5:18 PM CST
Where
Dixon County, 3 mi SW of Concord
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.350, -97.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357023.